Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 397, NWS Norman, OK

July 29, 1997Cotton County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 29, 1997, 4:24 PM CDT for Cotton County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 1997, 4:24 PM CDT (21:24 UTC)
Expired
Jul 29, 1997, 5:00 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 60 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1997-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 875 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1997-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
875 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 292125 RRA
SVROKC
OKC033-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
424 PM CDT TUE JUL 29 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     COTTON

INCLUDING THE FOLLOWING LOCATIONS
     TEMPLE AND WALTERS

AT 424 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
MILES WEST OF WALTERS.  THE STORM WAS NEARLY STATIONARY.  THIS STORM
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH AS
WELL AS HAIL TO THE SIZE OF QUARTERS. 

MOVE TO AN INTERIOR ROOM AWAY FROM WINDOWS AND ELECTRICAL
APPLIA`NCES.  HEAVY RAINS MAY QUICKLY FLOOD ROADWAYS -- DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3423  9816 3423  9856 3445  9857 3448  9817

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:50 PM CDT, 34 minutes earlier.

Area forecast discussion, Jul 29, 3:50 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT TUE JUL 29 1997

AFTERNOON THUNDERSTORMS HAVE FIRED UP ONCE AGAIN NEAR THE WEAK
FRONTAL BOUNDARY ALONG THE RED RIVER. STORMS DEVELOPED EARLIER OVER
NORTHERN OKLAHOMA NEAR THE 850MB FRONTAL BOUNDARY AND IN THE VICINITY
OF A 500 MB VORT MAX. HOWEVER...MUCH OF THE NORTHERN OK STORMS HAVE
WEAKENED AND DISSIPATED. TEMPERATURES VARY QUITE A BIT ACROSS THE
FORECAST AREA THIS AFTERNOON WITH LOW 80S OVER THE NORTH AND AROUND
100 DEGS IN THE SOUTHWEST.

WILL GO WITH MOSTLY CLOUDY SKY COVER TONIGHT. WITH DECENT LOW AND MID
LEVEL MOISTURE PROGGED TO STAY OVER THE AREA...WILL CARRY AT LEAST
SLIGHT CHANCE POPS FOR TONIGHT. HOWEVER WILL CARRY THE HIGHEST POPS
OVER THE SOUTHEAST...CLOSE TO THE SURFACE BOUNDARY AND THE 500 MB
SHORTWAVE THAT IS MOVING SOUTHWARD ALONG THE EDGE OF THE UPPER RIDGE
PARKED OVER THE SOUTHERN PLAINS. UPPER 60S TO MID 70S SHOULD DO FOR
MINS TONIGHT. WILL CONTINUE LOW POPS THROUGH WEDNESDAY WITH 850 MB
BOUNDARY AND DECENT MOISTURE OVER THE AREA. BY WEDNESDAY NIGHT AND
INTO THURSDAY...DRIER AIR PUSHES SOUTHWARD AS SURFACE RIDGE BUILDS
INTO SOUTH CENTRAL U.S.

WARMUP KICKS BACK IN DURING THE EXTENDED PERIOD WITH SOUTHWESTERLY
FLOW RETURNING AS LEE TROUGH DEVELOPS . WILL BRING IN SLIGHT CHANCE
POPS IN ON SUNDAY.

NOT MUCH DIFFERENCE IN NGM AND AVN MOS TEMPS AND DIDN'T DEVIATE MUCH
FROM THEM. POPS ARE GENERALLY HIGHER THAN GUIDANCE FOR TONIGHT AND
WEDNESDAY.

FCSTID = 17/MMT
OKC   71  86  69  89 /  30  20   0   0
HBR   73  87  69  91 /  20  20  10  10
SPS   74  92  72  93 /  20  30  10  10
GAG   68  85  65  89 /  30  20  10  10
PNC   72  86  70  91 /  30  20   04   0
DUA   75  90  72  90 /  40  30  10  10

.OKC...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:35 PM CDTSevere Thunderstorm WarningOUNJefferson40 min
Jul 29, 4:58 PM CDTSevere Thunderstorm WarningOUNCotton32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.